B12 injection advice please

I have been receiving injections every 3 months or so for last 3 years.When diagnosed ( by myself when I told doctors to test me for PA).. Had very low B12. No problems with injections until 3 months ago.Went to doctors, had injection ,and got in car for 30 minute drive to work. 20 minutes later huge need to go to bathroom, just made it to work, bowels emptied with force and face went very bright red. Called 111 and they told me to go to local hospital. By the time I got seen had settled down but was advised to speak to surgery and advise them. I did this and was called back by a doctor at surgery who basically said it had nothing to do with jab. Went today for latest jab. Sat in doctors for 10 minute after and then left to go home. 10 minutes later guts erupted and felt very very bad, with some reddening of face. Went for a bath and went to bed got couple of hours...at 4pm. Now fell like I have been hit by a bus, heartburn and dodgy guts. Just been for wee before bed and is rather dark and fragrant. Anyone else get this or any idea why after 3 years this is happening? No point speaking to doctors as they will say same again. Now feel like I do not want to have this jab ever again...are there alternatives? Thanks in advance.

7 Replies

oldestnewest
  • Can't say it is something that I have come across before but as B12 is such an individual thing I certainly wouldn't want to dismiss what has happened out of hand.

    You could try a lower dose and see if it is the amount of B12 that is causing the problem.

    You could also try asking the surgery if there has been a change in the brand they are using and potentially a change in the non-B12 ingredients in the shot you are receiving.

    There are other ways of getting B12 when you have an established B12 absorption problem - which include sublingual tablets and sprays, nasal sprays and skin patches. However, it is quite possible that if B12 is the problem then these will also cause a problem. In theory very high doses taken orally could work (1-10mg) as 1% of B12 is actually absorbed passively outside the illeum.

    Dark urine can be a sign that you are dehydrated - which is quite likely if you are having loose bowel movements. If you can get hold of some oral rehydration salts that might help. You can make an oral rehydration solution yourself from salt water and sugar

    rehydrate.org/faq/how-to-pr...

  • Just done a quick search and came up with this which mentions some gastro side effects

    healthyeating.sfgate.com/ad...

  • Looks like I need to put up with it..bizarre why it started 3 years on.

  • There may be something else going on in the background.

    Or it may be that the reaction was always going to develop but just took a while.

    Not sure about putting up with it - allergic reactions to foods can often kick in at some point when people have been okay taking them for a while - the body can take a while to figure out how to produce antibodies and then when it does the next time it just goes into overdrive.

    I'd certainly try sharing the article with your GP to make them aware that it is a possibility. It may also be worth talking to a pharmacist and see what they have to say ... and would certainly double check on the change of brand and if there is another ingredient involved.

    Hope you are starting to feel better.

  • I believe some others on the Facebook group have reported a similar thing but it is unusual.

    I have just discovered that consultant Dieticians know a lot more about B12 and its effects than other Dr's and they would also know a lot more about the bowel and bladder reactions. You could ask your GP to be referred to one or could look up someone local to you who is registered with the British Dietics Association.

    Sublinguals may work for you instead.

  • Hi This happened to me when i tried methyl Folate Tablets, i put it down to over methylation and have never taken it again.

    If its worrying you then why not book your next jab but insist you wait in the surgery for 1 hour after the injection, the Dr can then see exactly how it effects you.

  • If you have PA then you very likely have Autoimmune Gastric Atrophy. Your immune system attacks the Parietal cells in your stomach. These cells produce Intrinsic Factor, which is needed to absorb B12 from the gut.

    The other thing these cells secrete is hydrochloric acid. This is needed for efficient digestion, especially of protein. If you're not producing enough (hypochlorhydria) then undigested protein enters the small intestine, then the large intestine. The bacteria present in these areas of the gut are suddenly confronted with a yummy meal and they tuck in. This proliferation of bugs can cause just the symptoms of lower gut distress that you describe.

    People have found that they can alleviate the symptoms by adding acid when eating a meal. I used to use something called Betaine HCl, which releases hydrochloric acid, but I now take 50ml of lime juice. It does a great job. I also take a probiotic to keep up the levels of good bacteria up.

You may also like...